Stability of non-Boussinesq convection via the complex Ginzburg-Landau model

Suslov, Sergey A. and Paolucci, Samuel (2004) Stability of non-Boussinesq convection via the complex Ginzburg-Landau model. Fluid Dynamics Research, 35 (3). pp. 159-203. ISSN 0169-5983

PDF (Author's Orignal)

Download (1560Kb)


[Abstract]: A cubic complex Ginzburg-Landau model is derived for the flow of a general fluid near a bifurcation point.
Solutions are obtained for the natural convection flow of air in a differentially heated tall closed cavity under non-Boussinesq conditions.
The model is used to analyse various types of instabilities.
In particular, it is found that nonlinear fluid properties variations with temperature lead to a convective instability of the flow when the temperature difference becomes sufficiently large.
This is in contrast to classical results in the Boussinesq limit where the instability is found to be always absolute.
The results obtained using the model for an infinitely tall cavity are in excellent agreement with those of direct numerical simulations for a cavity of aspect ratio 40.

Statistics for USQ ePrint 355
Statistics for this ePrint Item
Item Type: Article (Commonwealth Reporting Category C)
Refereed: Yes
Item Status: Live Archive
Additional Information: Author's version deposited in accordance with the copyright policy of the publisher. Copyright 2004 Elsevier This is the authors' version of the work. It is posted here with permission of the publisher for your personal use. No further distribution is permitted.
Faculty / Department / School: Historic - Faculty of Sciences - Department of Maths and Computing
Date Deposited: 11 Oct 2007 00:19
Last Modified: 02 Jul 2013 22:31
Uncontrolled Keywords: non-Boussinesq convection; weakly nonlinear stability theory; Ginzburg-Landau model
Fields of Research : 01 Mathematical Sciences > 0103 Numerical and Computational Mathematics > 010399 Numerical and Computational Mathematics not elsewhere classified
01 Mathematical Sciences > 0102 Applied Mathematics > 010299 Applied Mathematics not elsewhere classified
03 Chemical Sciences > 0307 Theoretical and Computational Chemistry > 030799 Theoretical and Computational Chemistry not elsewhere classified
Identification Number or DOI: 10.1016/j.fluiddyn.2004.06.002

Actions (login required)

View Item Archive Repository Staff Only